London – A new study has warned that using painkillers, even for a short period, is more dangerous than what people may think, and can increase the risk of a heart attack.
The paper, published in The BMJ, builds on a previous body of work linking these drugs to heart problems. According to BBC, the research suggests the risk could be greatest in the first 30 days of taking the drugs.
In the study a team of scientists analyzed data from 446,763 people to try to understand when heart problems might arise. They focused on people prescribed non-steroidal anti-inflammatory drugs (such as ibuprofen, diclofenac, and naproxen) by doctors rather than those who bought the painkillers over the counter.
Studying the data from Canada, Finland and the UK, researchers suggest taking these Nsaid painkillers to treat pain and inflammation could raise the risk of heart attacks even in the first week of use. And the risk was seen especially in the first month when people were taking high doses. But scientists say there are a number of factors that make it difficult to be absolutely certain of the link.
Kevin McConway, emeritus professor of statistics at The Open University, said the paper threw some light on possible links between Nsaid painkillers and heart attacks. But he added: “Despite the large number of patients involved, some aspects do still remain pretty unclear”.
He said if, for example, someone was prescribed a high dose of a painkiller because of severe pain, and then had a heart attack in the following week, it would be “pretty hard” to tell whether the heart attack had been caused by the painkiller or by whatever was the reason for prescribing it in the first place.
Prof McConway also pointed out that other influences on heart health – such as smoking and obesity – could not be taken into account fully and could be partly to blame.
Doctors are already aware from previous studies that non-steroidal anti-inflammatory drugs could increase the risk of heart problems and strokes. Therefore, Nsaids should not be used at all in some cases such as very severe heart failure.